Article Text

PDF
Journal Watch

Statistics from Altmetric.com

Copyright © 2008 Massachussetts Medical Society. All rights reserved.

AHA STATEMENT ON CARDIOVASCULAR MONITORING IN CHILDREN WHO RECEIVE STIMULANTS

The AHA’s recommendation for ECG screening in children and adolescents who take stimulant medication is premature.

The American Heart Association (AHA) released a statement on cardiovascular monitoring in children and adolescents who receive stimulant medication in which it supports electrocardiogram (ECG) monitoring as part of the evaluation. The statement is based on data from studies of various aspects of child health, including causes of sudden cardiac death (SCD) and ECG screening programs to detect underlying cardiac disease. Highlights of the report include:

  • About 2.5 million children in the U.S. are prescribed stimulants for ADHD.

  • From 1999 through 2003, 19 sudden deaths and 26 cardiovascular events were reported in children aged 18 years and younger who received ADHD medications.

  • SCD occurs in 1000 to 7000 U.S. children annually: Causes include hypertrophic cardiomyopathy (33%–50%), long-QT syndrome (15%–25%), coronary artery anomalies (10%–20%), primary ventricular fibrillation (10%–15%), and Wolff-Parkinson-White syndrome (3%–5%).

  • The prevalence of hypertrophic cardiomyopathy in the U.S. is about 1 in 500; 75% to 95% of patients have abnormal ECGs.

  • Among patients with long-QT syndrome, 90% have ECG abnormalities, and 4000 cases annually lead to SCD (mostly in adults).

  • The prevalence of Wolff-Parkinson-White syndrome pattern on ECG is 1 to 3 per 1000. Diagnosis is based on ECG findings.

  • Studies from Japan, Italy, and the U.S. (Nevada) in newborns, children, and adolescents suggest that ECGs are superior to physical examination and history for detecting underlying causes of SCD.

  • Stimulants are known to increase heart rate (by 1–2 beats/minute) and systolic and diastolic blood pressure (3–4 mm Hg).

  • The AHA states that in addition to patient and family histories (including questions about sudden death, hypertrophic cardiomyopathy, long-QT syndrome, etc.) …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.